[Skip to Content]
[Skip to Content Landing]
Article
May 13, 1996

Aspartame as a Cause of Allergic Reactions, Including Anaphylaxis-Reply

Author Affiliations

Tampa, Fla

Arch Intern Med. 1996;156(9):1028. doi:10.1001/archinte.1996.00440090139017
Abstract

Roberts states that we failed to mention or consider aspartame (Nutrasweet) as a cause of anaphylaxis in our series of 266 subjects retrospectively evaluated for anaphylaxis. Spices or food additives may have been responsible for the anaphylaxis reported by 15 of our subjects, but double-blind, controlled oral challenges to demonstrate a cause and effect were not done. This leaves in question whether or not a spice or food additive actually caused any of these reactions. Many, if not all, of these subjects may have had episodes of idiopathic anaphylaxis.1

We have conducted a computerized search of the medical literature and have found no reports of aspartameinduced anaphylaxis. Isolated case reports suggest that aspartame may cause urticaria or angioedema.2,3 Four of six subjects described in one of these reports experienced urticaria following a double-blind challenge with aspartame.3 However, two other double-blind, controlled studies failed to confirm that aspartame

First Page Preview View Large
First page PDF preview
First page PDF preview
×